Colorado, 2007High Wind in Colorado, April 19, 2007
April 19, 2007 · NWS PUB · 1 event in 1 county or zone
A fast moving upper disturbance brought damaging winds in the lee of the Sangre de Cristo Mountains west of Westcliffe in Custer County during the early morning. Strong winds also occurred in the lee of the Wet Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper disturbance brought damaging winds in the lee of the Sangre de Cristo Mountains west of Westcliffe in Custer County during the early morning. Strong winds also occurred in the lee of the Wet Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 18, 2:39 PM MST, 11 hours 41 minutes earlier.
Area forecast discussion, Apr 18, 2:39 PM MST, 11 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT WED APR 18 2007
.SHORT TERM...
(TONIGHT AND THURSDAY)
CURRENTLY...STILL WAITING FOR CONVECTION TO FIRE IN MODERATELY
UNSTABLE AIR MASS OVER THE PLAINS. WHILE INCREASED MIXING HAS
LOWERED DEWPOINTS SLIGHTLY SINCE 18Z EAST OF I-25...LOCAL MOISTENING
FROM THE WET GROUND OVER PUEBLO COUNTY HAS KEPT NUMBERS IN THE 40S
HERE AROUND KPUX. SOME HINT OF A SUBTLE JET STREAK IN THE VISIBLE
IMAGERY OVER SOUTHWEST COLORADO/NORTHWEST ARIZONA...WHERE BAND OF
CIRRUS IS THICKENING AS IT RACES EAST. NOT WILLING TO GIVE UP ON
CONVECTIVE CHANCES YET...SO WILL RUN WITH SOME LOW POPS THROUGH THE
EVENING OVER MUCH OF THE EAST. IF WE CAN GET A STORM OR 2...SOME
POTENTIAL FOR SEVERE WINDS WITH GOOD SHEAR AND STRONG WINDS ALOFT.
OVERNIGHT...DRY LINE PUSHES EAST TOWARD KS...REACHING THE KS/CO
BORDER AROUND 12Z. WITH DRY AIR/DOWNSLOPE SPREADING EAST...ANY TSRA
THREAT SHOULD END FAIRLY QUICKLY AFTER 06Z. FARTHER WEST...MAIN BAND
OF OF LIFT ASSOCIATED WITH THE UPPER LOW MOVES QUICKLY ACROSS THE
CENTRAL MOUNTAINS BETWEEN 06Z AND 12Z...THEN ENDS RAPIDLY AS UPPER
LOW LIFTS INTO WY BY 18Z. COULD SEE A BURST OF FAIRLY HEAVY SNOW AT
PASS LEVEL AND ABOVE...ALONG WITH SOME STRONG WINDS...BUT LIMITED
DURATION OF LIFT WILL KEEP AMOUNTS BELOW ADVISORY CRITERIA.
THURSDAY...BREEZY TO WINDY AND MILD WITH PERHAPS A LINGERING SHOWER
OR 2 OVER THE CENTRAL MOUNTAINS IN THE AFTERNOON. DRY LINE REMAINS
IN KS THROUGH THE DAY...WITH GUSTY WEST WINDS MIXING DOWN MANY AREAS
IN THE MORNING...THEN SLOWLY DIMINISHING IN THE AFTERNOON. GIVEN
AMOUNT OF MIXING AND RATHER MODEST COOLING ALOFT...MADE A HEALTHY
UPWARD ADJUSTMENT TO MAX TEMP GRIDS OVER MUCH OF THE EAST.
--PETERSEN
.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)
...STORMY APRIL WEATHER THIS WEEKEND AND EARLY NEXT WEEK...
NEXT SYSTEM BEGINS MOVING TOWARD CO ON FRI. BIG DIFFERENCES
BETWEEN NAM AND GFS PARTICULARLY IN HOW THEY HANDLE MOISTURE OVER
THE ERN PLAINS...WITH THE GFS BEING DRY. NAM CONTINUES TO BOUNCE
BACK AND FORTH BETWEEN INTRODUCING HYR DEWPTS INTO ERN CO AND
LEAVING THEM IN KS. LATEST NAM12 SUGGESTS THAT A TRIPLE POINT WILL
BE PRESENT OVR NRN PROWERS COUNTY FRI AFTERNOON...AT THE NOSE OF
AN ADVANCING WARM FRONT. IF AN ISOLD STORM CAN BREAK THE FAIRLY
STRONG CAP...IT COULD QUICKLY GO SEVERE WITH THE POTENTIAL FOR
LARGE HAIL AND TORNADOES. HOWEVER...THERE ARE A LARGE NUMBER OF
IFS ASSOCIATED WITH THIS SCENARIO...BEGINNING WITH THE
RELIABILITY OF THE NAMS THERMO FIELDS. ANY STORMS THAT DO FORM
WOULD BE ISOLD...CLOSE TO OUR ERN BORDER...AND WOULD MOVE EWD. TOO
MUCH UNCERTAINTY TO MENTION EVEN IN THE POP GRIDS...SINCE COVERAGE
AND PROBABILITY ARE BOTH LOW. WILL HAVE TO WATCH NEXT 24 H OF OBS
AND MODELS CLOSELY TO MONITOR THIS POTENTIAL.
H5 LOW IS EXPECTED TO CUT-OFF SOMEWHERE OVR ERN CO OR WRN KS BY
LATE SAT OR EARLY SUN. THIS IS A FAIRLY QUICK-MOVING SYSTEM BUT
SHOULD BRING A PRETTY GOOD SHOT OF SNOW TO THE CENTRAL MTS ON SAT.
AFTER ANOTHER BREAK ON SUN...A MORE SIGNIFICANT SYSTEM WILL MOVE
THROUGH THE SRN ROCKIES MON THROUGH WED. THIS SYSTEM HAS THE
POTENTIAL FOR SIGNIFICANT PRECIP AND THE POSSIBILITY OF FLOODING
DUE TO ITS SLOW MOVEMENT AND ABUNDANCE OF MOISTURE. HPC GUIDANCE
HAS SOLID CHANCES OF PRECIP OVR OUR AREA AND THIS LOOKS GOOD FOR
NOW. WILL START BEEFING UP POPS WHEN TIMING AND TRACK ARE A LITTLE
BETTER DEFINED. ROSE
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
10/44
Hazardous weather outlook, Apr 18, 5:52 AM MST, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT WED APR 18 2007
COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT WED APR 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
FROM THIS AFTERNOON INTO TONIGHT...ONE OR TWO THUNDERSTORMS MAY
DEVELOP AND BECOME SEVERE ALONG AND EAST OF THE EASTERN MOUNTAINS.
THE STRONGEST OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL
UP TO THE SIZE OF GOLF BALLS...DAMAGING WINDS...LIGHTNING AND
POSSIBLY A TORNADO.
IN ADDITION...PORTIONS OF THE CENTRAL MOUNTAINS ARE EXPECTED TO
RECEIVE SNOW AMOUNTS RANGING FROM 1 TO 5 INCHES TONIGHT. LOCALLY
HIGHER SNOW AMOUNTS WILL ALSO BE POSSIBLE.
FINALLY...GRADIENT WINDS ARE PROJECTED TO INCREASE FROM THIS
AFTERNOON INTO TONIGHT. SOME OF THE HIGHER MOUNTAIN AREAS COULD
EXPERIENCE WINDS GUSTING TO AROUND 65 MPH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR ACCUMULATING SNOWFALL ACROSS THE HIGH
MOUNTAINOUS TERRAIN SATURDAY THROUGH TUESDAY. ALSO...THUNDERSTORMS
WILL BE POSSIBLE ON MONDAY. THE MAIN THREAT FOR THUNDERSTORMS WILL
BE CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE FROM THE EASTERN MOUNTAINS INTO THE EASTERN PLAINS TODAY
AND TONIGHT...AND OVER THE CENTRAL MOUNTAINS TONIGHT.
High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- April 19, 2:20 AM MST to 2:40 AM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Measured
- 90 kt (104 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
A steel barn was destroyed three miles southwest of Westcliffe. Many large limbs were broken off and fell on the ranch house. A nearby shed was also destroyed. The localized damage was likely the result of strong gradient winds and virga...creating a very high wind.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Colorado, April 19, 2007$50,000 · 1 event
- Frost and Freeze in Colorado, April 19, 2007$20,000 · 3 events
- Hail in North Carolina, April 19, 20071 in hail · 4 events
- Hail in South Carolina, April 19, 20070.88 in hail · 4 events
- Flooding in Indiana, April 19 to 23, 20072 events
- Flooding in New York, April 19 to 21, 20072 events
- Hail in Georgia, April 19, 20071.5 in hail · 2 events
- Hail and Damaging Wind in South Carolina, April 19 to 20, 2007$1,000 · 1 in hail · 2 events
- Hail in South Carolina, April 19, 20071.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26582.